Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Dodge City, KS

July 10, 2011Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2011, 5:36 PM CDT for Rush County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 5:36 PM CDT (22:36 UTC)
Expired
Jul 10, 2011, 6:15 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Rush County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:45 PM CDTTSTM WND DMG9 Wsw La Crosse, KSFOUR 4-INCH LIMBS WERE DOWN. THE WIND WAS ESTIMATED AT LEAST 70 MPH.
Jul 10, 6:10 PM CDTTSTM WND GST 651 S La Crosse, KSTHE CALLER ALSO REPORTED DIME-SIZED HAIL AND 0.55 OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
3321 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS53 KDDC 102236
SVRDDC
KSC165-102315-
/O.NEW.KDDC.SV.W.0160.110710T2236Z-110710T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RUSH COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  ALEXANDER...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALEXANDER...
  NEKOMA...
  MCCRACKEN...
  HARGRAVE...
  LA CROSSE...
  LIEBENTHAL...
  MAINLY RURAL AREAS OF WESTERN RUSH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3869 9957 3869 9938 3862 9918 3837 9949
      3842 9958
TIME...MOT...LOC 2236Z 203DEG 17KT 3844 9951
WIND...HAIL 70MPH 1.00IN

$$

FINCH
1 follow-up statement
648 
WWUS53 KDDC 102300
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SUN JUL 10 2011

KSC165-102315-
/O.CON.KDDC.SV.W.0160.000000T0000Z-110710T2315Z/
RUSH KS-
600 PM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL RUSH
COUNTY UNTIL 615 PM CDT...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
HARGRAVE...AND MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEKOMA...
  HARGRAVE...
  LIEBENTHAL...
  MAINLY RURAL AREAS OF CENTRAL RUSH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3844 9941 3848 9952 3869 9950 3869 9938
      3862 9918
TIME...MOT...LOC 2300Z 203DEG 17KT 3854 9945
WIND...HAIL 70MPH 1.00IN

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:23 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 3:23 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT SUN JUL 10 2011

.SYNOPSIS...

THE CURRENT WEATHER PATTERN CONSISTS OF AN UPPER LEVEL HIGH
POSITIONED ACROSS THE CENTRAL AND SOUTHERN PLAINS AND AN UPPER LEVEL
LOW FOUND ACROSS MANITOBA CANADA INTO THE NORTHERN PLAINS. A WEAK
TROPICAL WAVE HAS ENTERED SOUTHERN TEXAS...HOWEVER NO PRECIPITATION
ACTIVITY WAS PRESENT AT THIS TIME. TOWARDS THE SURFACE... WEAK
FRONTAL BOUNDARY IS POSITIONED ACROSS CENTRAL PORTIONS OF KANSAS.
THIS BOUNDARY CAUSED A FEW THUNDERSTORMS TO DEVELOP LAST NIGHT INTO
THIS MORNING. INFORMATION FROM THIS MORNINGS 12Z SOUNDING SHOWS
WESTERLY WINDS UP TO 800 MB BEFORE SHIFTING TO THE SOUTHWEST UP TO
300 MB. THE SOUNDING IS VERY DRY AT THE SURFACE THEN BECOMES MORE
MOIST AROUND 600 MB AND ABOVE. CURRENT WEATHER CONDITIONS SHOW
PARTLY CLOUDY SKIES AND THE KDDC RADAR DETECTS NO PRECIPITATION
ECHOES. WINDS ARE GENERALLY FROM THE WEST TO SOUTHWEST AT 10 TO 15
MPH. TEMPERATURES ARE VERY WARM AND RANGE FROM THE UPPER 90S ACROSS
NORTHERN PORTIONS OF THE CWA TO MID 100S ACROSS SOUTHEASTERN
PORTIONS OF OUR CWA.

&&

.DISCUSSION...

DAYS 1-2...

THE MAIN CONCERN WITH THE SHORT RANGE FORECAST WILL BE VERY HOT HIGH
TEMPERATURES THIS AFTERNOON AND TOMORROW AFTERNOON.

TODAY AND TONIGHT...
THE UPPER LEVEL HIGH MENTIONED ABOVE WILL SLOWLY SHIFT TO THE EAST
AND POSITION ITSELF ACROSS THE LOWER MISSISSIPPI VALLY BY MONDAY
MORNING. THE WEAK FRONTAL BOUNDARY AT THE SURFACE WILL SLOWLY MOVE
TO THE NORTH THROUGHOUT THE DAY. A FEW STORMS MAY FORM ALONG THIS
BOUNDARY IN THE AFTERNOON...MAINLY DURING PEAK HEATING. MORE STORMS
ARE EXPECTED TO FORM ACROSS EASTERN COLORADO THIS AFTERNOON AND MOVE
INTO WESTERN AND EASTERN PORTIONS OF OUR CWA. ANY STORMS THAT DO
FORM THIS AFTERNOON INTO THE EARLY EVENING HAVE THE POTENTIAL OF
BECOMING SEVERE WITH STRONG WINDS AND MODERATE SIZED HAIL BEING THE
MAIN CONCERN. STORMS SHOULD SLOWLY DISSIPATE AFTER SUNSET. THE MAIN
CONCERN WILL BE THE HIGH TEMPERATURES TODAY. HIGHS OF AT LEAST 100
DEGREES ARE FORECASTED ACROSS OUR CWA AND AREAS ACROSS SOUTH CENTRAL
KANSAS COULD REACH INTO THE UPPER 100S IF NOT LOWER 110S. HEAT
INDEXES WILL ALSO RUN HIGH TODAY AND A HEAT ADVISORY HAS BEEN ISSUED
FOR AREAS EAST OF HIGHWAY 283. RELATIVE HUMIDITIES WILL BE LOWER
ACROSS SOUTHWESTERN KANSAS AND FEELS LIKE TEMPERATURES WILL BE BELOW
THE ACTUAL TEMPERATURE. WINDS TODAY WILL GENERALLY BE FROM THE
SOUTHWEST AT 15 TO 20 MPH BECOMING GUSTY AT TIMES THEN DECREASE TO
AROUND 10 MPH OVERNIGHT. MOSTLY CLEAR TO PARTLY CLOUDY SKIES ARE
EXPECTED OVERNIGHT AND LOWS WILL RANGE FROM THE UPPER 60S ACROSS THE
KS/CO BORDER TO UPPER 70S ACROSS SOUTH CENTRAL KANSAS.

TOMORROW AND TOMORROW NIGHT...

ANOTHER WARM DAY IS EXPECTED ON TUESDAY BUT HIGHS SHOULD ONLY REACH
INTO THE LOWER 100S WITH THE EXCEPTION OF AREAS ACROSS SOUTH CENTRAL
KANSAS WHERE MID 100S COULD BE REACHED. THE FRONTAL BOUNDARY
STRETCHED ACROSS OUR CWA TODAY SHOULD MOVE WELL NORTH OF OUR AREA
LEAVING MOSTLY CLEAR SKIES AND DRY CONDITIONS. A FEW STORMS COULD
DEVELOP ACROSS EASTERN COLORADO DURING PEAK HEATING BUT ARE EXPECTED
TO REMAIN NORTH OF OUR FORECAST AREA. WINDS ON TUESDAY WILL
GENERALLY BE FROM THE SOUTH AT 10 TO 15 MPH. LOWS TOMORROW NIGHT
WILL RANGE FROM THE LOWER 70S IN WESTERN KANSAS TO UPPER 70S ACROSS
SOUTH CENTRAL KANSAS.

TUESDAY...
THE TROPICAL WAVE MENTIONED IN THE SYNOPSIS WILL MOVE NORTH AND BE
POSITIONED JUST SOUTH OF OUR FORECAST AREA BY TUESDAY MORNING THEN
MOVE ACROSS SOUTH CENTRAL KANSAS TUESDAY AFTERNOON INTO TUESDAY
NIGHT. MID TO UPPER LEVEL MOISTURE IS EXPECTED TO INCREASE AS THIS
FEATURE MOVES THROUGH THE AREA. THE MAIN CONCERN IS IF THERE WILL BE
ANY LIFT AT THE SURFACE TO SUPPORT STORMS. AS OF NOW I HAVE LEFT THE
SLIGHT CHANCE OF THUNDERSTORMS IN THE GRIDS BUT THIS MAY HAVE TO BE
BUMPED UP IF LATER MODEL RUNS AND SURFACE CONDITIONS CHANGE AS IT
MOVES TO THE NORTH. ON THE OTHER HAND...CURRENTLY THIS FEATURE HAS
NO DEEP CONVECTION ASSOCIATED WITH IT AS IT MOVES THROUGH SOUTHERN
TEXAS. IF THIS PATTERN CONTINUES THE RAIN CHANCES MAY HAVE TO BE
REMOVED. NEVERTHELESS...TEMPERATURES ON TUESDAY SHOULD BE SLIGHTLY
LOWER DUE TO THIS FEATURE AND HAVE PREDICTED HIGHS DURING THE
AFTERNOON TO REACH INTO THE UPPER 90S.

DAYS 3-7...

SIGNIFICANT HEAT WAVE WILL CONTINUE THROUGH THE MEDIUM RANGE...AND
LIKELY BEYOND INTO THE DAYS 8 TO 14 TIME FRAME AS ANOMALOUS SUMMER
RIDGE BUILDS AND TAKES A FIRM GRIP ON THE CENTRAL UNITED STATES.
GIVEN THE CONTINUING DROUGHT CONDITIONS AND ABSENCE OF SOIL MOISTURE
AND GREENERY TO PROVIDE ANY SORT OF LATENT HEAT FLUXES...ALL THE
INSOLATION WILL CONTINUE TO GO TO SENSIBLE HEATING AND WILL SEE A
CONTINUATION OF 103 TO 108 DEGREE HEAT AS LONG AS WE KEEP THE 500MB
HIGH CENTERED OVER THE CENTRAL PLAINS.  THIS REALLY IS NOT ALL THAT
CHALLENGING OF A FORECAST WITH DAILY PERSISTENCE WORKING BEST (AS IT
USUALLY DOES THIS TIME OF YEAR).  WILL BE KEEPING POPS AROUND 10 OR
LESS EACH AFTERNOON/EVENING WITH AN ABSENCE IN FORCING FOR ASCENT.
WILL BE KEEPING AN EYE ON THE INTERESTING, BUT MID-LEVEL MOISTURE
STARVED UPPER LOW THROUGH THE MEDIUM RANGE WHICH BOTH THE GFS AND
THE ECMWF SHOW ROTATING AROUND THE HIGH FROM KANSAS ON TUESDAY TO
MISSOURI/ARKANSAS WEDNESDAY AND THURSDAY...THEN SLOWLY SOUTHWESTWARD
BACK TOWARD THE RED RIVER VALLEY BY NEXT WEEKEND.

&&

.AVIATION...

KDDC AND KGCK WILL HAVE AN INCREASED PROBABILITY FOR VICINITY
THUNDER AFTER 22Z...BUT STORMS WILL LIKELY BE SMALL...SLOW
MOVING...AND SHORT-LIVED.  CONVECTIVE OUTFLOWS WILL AFFECT THE
TERMINALS PARTICULARLY THIS EVENING...BUT PREDICTION OF THE
SPECIFICS CANNOT BE MADE UNTIL PROBABLY AN HOUR OR TWO IN
ADVANCE...BUT FOR NOW WILL HAVE "CB" IN THE CLOUD GROUP FOR KGCK,
KDDC, KHYS FOR MOST OF THE EVENING HOURS.  OTHERWISE, VFR CONDITIONS
WILL PREVAIL AND PREVAILING WIND OUTSIDE OF CONVECTION WILL BE FROM
THE SOUTH AT 12 TO 15 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 106  76 102  75 /  20  20  10  10
GCK 104  73 100  74 /  20  30  10  10
EHA 103  69  98  73 /  20  20  10  10
LBL 105  73 100  74 /  20  10  10  10
HYS 104  76 102  75 /  20  30  10  10
P28 107  77 105  77 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-031-045-046-
064>066-078>081-088>090.

&&

FN42/25/25
Hazardous weather outlook, Jul 10, 11:24 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1124 AM CDT SUN JUL 10 2011

KSZ030-031-043>046-061>066-074>081-084>090-111630-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1124 AM CDT SUN JUL 10 2011 /1024 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL INCREASE TO AROUND OR ABOVE 105 THIS AFTERNOON
GENERALLY ALONG AND EAST OF HIGHWAY 283. THERE IS A SLIGHT CHANCE
FOR MORE THUNDERSTORMS THIS EVENING GENERALLY NORTH OF A LINE FROM
ELKHART TO DODGE CITY AND LACROSSE. A FEW OF THESE STORMS COULD BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST
KANSAS TUESDAY THROUGH TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

A FEW CALLS TO SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING FOR WIND AND HAIL REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 10, 3:54 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT SUN JUL 10 2011

KSZ062-102145-
KEARNY-
354 PM CDT SUN JUL 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF KENDALL...MOVING NORTH AT
30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3827 10119 3826 10118 3802 10137 3805 10145
      3827 10146
TIME...MOT...LOC 2054Z 197DEG 28KT 3808 10140

FINCH
Special weather statement, Jul 10, 5:25 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN JUL 10 2011

KSZ043-062-063-102315-
FINNEY-KEARNY-SCOTT-
525 PM CDT SUN JUL 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY...NORTHWESTERN
FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF LAKIN...MOVING NORTHEAST AT 15
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3827 10137 3827 10113 3837 10113 3835 10098
      3799 10131 3805 10145
TIME...MOT...LOC 2224Z 204DEG 22KT 3811 10133

FINCH
Local storm report, Jul 10, 5:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     CIMARRON                37.81N 100.35W
07/10/2011  E50 MPH          GRAY               KS   TRAINED SPOTTER

            A FEW 1-INCH TREE LIMBS WERE REPORTED DOWN.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:39 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt36 min
Jul 9, 7:55 PM CDTSpecial Weather StatementDDCClark50 min
Jul 9, 8:15 PM CDTSevere Thunderstorm WarningDDCPratt26 min
Jul 9, 8:26 PM CDTSpecial Weather StatementDDCMeade49 min
Jul 9, 8:38 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade37 min
Jul 9, 9:15 PM CDTSpecial Weather StatementDDCFord45 min
Jul 9, 11:27 PM CDTSpecial Weather StatementDDCNess, Rush63 min
Jul 9, 11:31 PM CDTSevere Thunderstorm WarningDDCNess, Rush44 min
Jul 10, 3:54 PM CDTSpecial Weather StatementDDCKearny51 min
Jul 10, 5:25 PM CDTSpecial Weather StatementDDCKearny50 min
Jul 10, 6:04 PM CDTSevere Thunderstorm WarningDDCEllis, Rush41 min
Jul 10, 6:10 PM CDTSevere Thunderstorm WarningDDCKearny50 min
Jul 10, 6:14 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.